Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Numerical solution of Plateau's problem by a finite element method

Authors: Masahiro Hinata, Masaaki Shimasaki and Takeshi Kiyono
Journal: Math. Comp. 28 (1974), 45-60
MSC: Primary 65N35; Secondary 49F10
MathSciNet review: 0331819
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper concerns the application of a finite element method to the numerical solution of a nonrestricted form of the Plateau problem, as well as to a free boundary problem of Plateau type. The solutions obtained here are examined for several examples and are considered to be sufficiently accurate.

It is also observed that the hysteresis effect, which is a feature of a nonlinear problem, appears in this problem.

References [Enhancements On Off] (What's this?)

  • [1] R. Courant, Dirichlet's Principle, Conformal Mapping, and Minimal Surfaces, Interscience, New York, 1950. MR 12, 90. MR 0036317 (12:90a)
  • [2] G. E. Forsythe & W. R. Wasow, Finite-Difference Methods for Partial Differential Equations, Appl. Math. Series, Wiley, New York, 1960. MR 23 #B3156. MR 0130124 (23:B3156)
  • [3] D. Greenspan, "On approximating extremals of functions. I: The method and examples for boundary value problems," ICC Bull., v. 4, 1965, pp. 99-120. MR 32 #8526. MR 0191117 (32:8526)
  • [4] D. Greenspan, "On approximating extremals of functions, Part II: Theory and generalization related to boundary value problems for nonlinear differential equations," Internat. J. Engineering Sci., v. 5, 1967, pp. 571-588. MR 36 #3508. MR 0220448 (36:3508)
  • [5] P. Concus, "Numerical solution of the minimal surface equation," Math. Comp., v. 21, 1967, pp. 340-350. MR 37 #4968. MR 0229394 (37:4968)
  • [6] R. Steplemann, "Finite dimensional analogues of variational problems in the plane," SIAM J. Numer. Anal., v. 18, 1971, pp. 11-23. MR 0290539 (44:7719)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N35, 49F10

Retrieve articles in all journals with MSC: 65N35, 49F10

Additional Information

Keywords: A boundary-value problem, a finite element method, a free boundary problem, cylindrical coordinate system, R. Courant's example, the hysteresis effect of Plateau's problem
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society